Abstract and Introduction
Background: Patients receiving immune checkpoint inhibitors have been reported to develop autoimmune endocrine diseases, including type 1 diabetes, although few drugs have been shown to induce type 1 diabetes. Additionally, it is important to note that drugs other than immune checkpoint inhibitors could lead to the development of type 1 diabetes.
Case Presentation: A 54-year-old Filipino female patient underwent surgery for left-sided breast cancer. Postoperative chemotherapy was initiated, including doxorubicin (Adriamycin) and cyclophosphamide therapy. The patient was brought to our hospital by ambulance after consciousness disturbance following three courses of doxorubicin and cyclophosphamide therapy and was hospitalized. Her blood glucose and hemoglobin A1c levels were 1661 mg/dL and 11.9%, respectively. The patient was diagnosed with diabetic ketoacidosis after arterial blood gas analysis indicated a blood pH of 7.120. Her insulin secretion was impaired, and her anti-glutamic acid decarboxylase antibody test result was significantly positive.
Conclusions: The present case shows that doxorubicin and cyclophosphamide therapy may cause unexpected adverse responses, such as type 1 diabetes, though rarely, and highlights the importance of careful patient follow-up. This report is the first to present a case of type 1 diabetes that suddenly developed after doxorubicin and cyclophosphamide treatment.
J Med Case Reports. 2023;17(26) © 2023 BioMed Central, Ltd.